Alert archive / California / Wind Advisories in 2019
Wind Advisory 43, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Dec 13, 2019, 1:16 PM PST for San Bernardino County, California. It took effect at Dec 14, 2019, 10:00 AM PST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2019, 1:16 PM PST (21:16 UTC)
- In effect from
- Dec 14, 2019, 10:00 AM PST
- Expired
- Dec 15, 2019, 6:00 AM PST
- In force
- 20 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
522 WWUS75 KVEF 132116 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 116 PM PST Fri Dec 13 2019 CAZ523-524-140215- /O.NEW.KVEF.WI.Y.0043.191214T1800Z-191215T0600Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 116 PM PST Fri Dec 13 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST SATURDAY... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Western Mojave Desert and Eastern Mojave Desert. * WHEN...From 10 AM to 10 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ519-520-140100- /O.EXT.KVEF.WI.Y.0042.000000T0000Z-191214T0100Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 116 PM PST Fri Dec 13 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM PST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Eastern Sierra Slopes and Owens Valley. * WHEN...Until 5 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong downslope winds could createStrong downslope winds could create severe crosswinds capable of overturning semis and other high profile vehicles on US-395. Drivers should be prepared for travel restrictions.crosswinds capable of overturning semis and other high profile vehicles on US-395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
5 follow-up statements
626 WWUS75 KVEF 140107 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 507 PM PST Fri Dec 13 2019 CAZ519-520-140215- /O.EXP.KVEF.WI.Y.0042.000000T0000Z-191214T0100Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 507 PM PST Fri Dec 13 2019 ...WIND ADVISORY HAS EXPIRED... Advisory level winds are no longer expected. $$ CAZ523-524-141315- /O.CON.KVEF.WI.Y.0043.191214T1800Z-191215T0600Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 507 PM PST Fri Dec 13 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST SATURDAY... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Western Mojave Desert and Eastern Mojave Desert. * WHEN...From 10 AM to 10 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
808 WWUS75 KVEF 141301 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 501 AM PST Sat Dec 14 2019 CAZ523-524-141815- /O.CON.KVEF.WI.Y.0043.191214T1800Z-191215T0600Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 501 AM PST Sat Dec 14 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Western Mojave Desert and Eastern Mojave Desert. * WHEN...From 10 AM to 10 PM PST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
502 WWUS75 KVEF 141800 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1000 AM PST Sat Dec 14 2019 CAZ523-524-150600- /O.CON.KVEF.WI.Y.0043.000000T0000Z-191215T0600Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 1000 AM PST Sat Dec 14 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Western Mojave Desert and Eastern Mojave Desert of San Bernardino County. * WHEN...until 10 PM PST this evening. * IMPACTS...Winds will make driving difficult for motorcycles...large trucks...trailers and campers on north-south oriented roads such as Highway 395 and sections of I-15. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
542 WWUS75 KVEF 150546 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 946 PM PST Sat Dec 14 2019 CAZ525-151400- /O.EXB.KVEF.WI.Y.0043.000000T0000Z-191215T1400Z/ Morongo Basin- Including Morongo Valley, Yucca Valley, and Twentynine Palms 946 PM PST Sat Dec 14 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM PST SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Morongo Basin. * WHEN...Until 6 AM PST Sunday. * IMPACTS...Winds will make driving difficult for motorcycles... large trucks...trailers and campers. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ523-524-151400- /O.EXT.KVEF.WI.Y.0043.000000T0000Z-191215T1400Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 946 PM PST Sat Dec 14 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM PST SUNDAY... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Western Mojave Desert and Eastern Mojave Desert of San Bernardino County. * WHEN...Until 6 AM PST Sunday. * IMPACTS...Winds will make driving difficult for motorcycles... large trucks...trailers and campers. Locallized areas of reduced visibility are possible due to dust and sand blowing across roads and highways. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
321 WWUS75 KVEF 151341 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 541 AM PST Sun Dec 15 2019 CAZ523>525-151445- /O.EXP.KVEF.WI.Y.0043.000000T0000Z-191215T1400Z/ Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, and Twentynine Palms 541 AM PST Sun Dec 15 2019 ...WIND ADVISORY WILL EXPIRE AT 6 AM PST EARLY THIS MORNING... Winds across the Western Mojave Desert of San Bernardino County will start to gradually subside from now through 8 am this morning. A more substantial reduction in wind speeds will occur by late morning. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 13, 9:40 AM PST, 3 hours 36 minutes earlier.
Area forecast discussion, Dec 13, 9:40 AM PST, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 940 AM PST Fri Dec 13 2019 .SYNOPSIS...Pacific systems will bring high clouds, gusty winds, and precipitation chances to portions of the region through the end of the week. Cooler and drier conditions expected for next week. && .UPDATE...As noted by the previous shift we are looking at the potential for strong downslope winds this afternoon and early evening over the eastern Sierra slopes and western portions of the Owens Valley. The strongest winds will likely occur between 2-6pm this evening with winds potentially reaching 60 mph over the far western portions of the Owens Valley. Did go ahead and issued a Wind Advisory which will replace the High Wind Watch. Winds will gradually diminish early evening as precipitation begins to spillover the crest. No other updates needed at this time. && PREV DISCUSSION 310 AM PST Fri Dec 13 2019 .SHORT TERM...through Saturday night. The short term concerns continue to evolve. The immediate concerns for today include downslope wind potential in the eastern Sierra and Owens Valley, transitioning to spillover precipitation this evening. Wind concerns shift to the western Mojave Desert for Saturday with precipitation sinking south across the southern Great Basin Saturday through Sunday morning. The short term pattern starts shortwave trough energy off the Pacific Northwest coast, with zonal flow beneath a branch of the jet stream across the region. This pattern is a relatively close match for longer duration/extreme downslope events for the eastern Sierra Nevada and Owens Valley, and indeed, quite a few high resolution models indicate this potential this afternoon and evening. Synoptic-scale models prog an inversion between 600 mb and 500 mb (just above ridge top for the Sierra), with vertical wind shear generally under the 1.6x rule through the layer. Given the pattern match, synoptic ingredients, and high-resolution support, went with a high wind watch for downslope potential, as there looks to be a window this afternoon and evening for the downslope machine to get cranking. As spillover increases this evening, downslope potential should rapidly wane - probably just after 00Z. As the base of the upper-level trough cuts inland to central Nevada on Saturday, winds coming around the southern Sierra and Tehachipis will result in a breezy day for the western Mojave Desert (Barstow), with the more focused area of showers working south from central Nevada in the day, through southern Nevada and northwest Arizona later in the evening and overnight. Not expecting a whole lot of precipitation - with traces or a few hundredths at best for Las Vegas and marginally higher amounts north and east. .LONG TERM...Sunday through Thursday. The long term period starts with high confidence with a ridge of high pressure building in behind the disturbance(s) of the short term. By midweek, model consensus erodes quite a bit. While decent agreement exists in bringing a pacific system across the region later in the week, significant timing and to a lesser extent, strength differences exist. The GFS family is the quickest of the camps, bringing the trough ashore on Wednesday, leaving the region in it's wake by Friday, with the ECMWF almost 24 hours slower. In any case, more unsettled weather is expected by the middle to late week next week. && .AVIATION...For McCarran...Light, diurnal winds will continue through this evening. Skies will start out mostly clear this morning but look for clouds at and above 12 kft increasing late this afternoon and tonight. No operational impacts are expected. For the rest of southern Nevada, northwest Arizona and southeast California...Light winds will continue across the region this morning. During the afternoon, a few locations - KBIH,KDAG - will see increasing winds in response to a passing weather disturbance. Locally strong west winds are possible below canyon openings along the eastern Sierra Slopes late this afternoon and evening. Those downslope winds will subside some tonight while westerly winds increase across the western Mojave Desert of San Bernardino County. Lower cigs along with rain/snow showers will obscure the southern Sierra and White Mountains tonight. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT/LONG TERM..Steele AVIATION.........Pierce For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 2:40 AM PST | High Wind Watch | VEF | Inyo | 7 hr |
| Dec 13, 9:12 AM PST | Wind Advisory | VEF | Inyo | 8 hr |
Nearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.